Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
July 3, 2007

Daily Care, Insulin

Question from Madrid, Spain:

I have a seven-year-old son who has had diabetes for about five years. He takes 12 units of Lantus and Humalog for breakfast, lunch and dinner. His last A1c was 8.2. We know that it is not too good. I think he is hypersensitive to insulin. When we make changes in his dose, per the doctor, even one until of either Lantus or Humalog causes a big change in his blood sugars. And, sometimes when he eats, his blood sugar goes up to 300 mg/dl [16.7 mmol/L]. What is the best treatment for him?

Answer:

At this point, you need to have patience. I see children who are sensitive to very small changes in insulin. One does not want hypoglycemia. Likewise, small changes in the meal can cause a higher glucose. I sometimes try to be sure the insulin needle is short enough to be sure the insulin isn’t going in the muscle. Look at certain foods to see if they make the glucose go up a lot and maybe account for a bit more insulin in those meals.

Sometimes I suggest that parents give the Lantus in the morning in little children so they don’t have to worry quite as much about a hypoglycemic reaction in the night.

LD